Alert archive / North Dakota / High Wind Warnings in 2020

High Wind Warning 1, NWS Bismarck, ND

January 17, 2020Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this high wind warning at Jan 17, 2020, 3:06 AM MST for Adams County, Bowman County, North Dakota. It took effect at Jan 17, 2020, 1:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 3:06 AM MST (10:06 UTC)
In effect from
Jan 17, 2020, 1:00 PM MST
Expired
Jan 17, 2020, 5:59 PM MST
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS73 KBIS 171006
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
406 AM CST Fri Jan 17 2020

NDZ043-044-171815-
/O.NEW.KBIS.HW.W.0001.200117T2000Z-200118T0600Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
306 AM MST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Bowman and Adams Counties.

* WHEN...From 1 PM this afternoon to 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-040>042-045-171815-
/O.NEW.KBIS.WI.Y.0003.200117T2000Z-200118T0600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Sioux-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
and Solen
406 AM CST Fri Jan 17 2020 /306 AM MST Fri Jan 17 2020/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO MIDNIGHT CST /11 PM MST/ TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 2 PM CST /1 PM MST/ this afternoon to midnight CST 
  /11 PM MST/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
3 follow-up statements
893 
WWUS73 KBIS 171728
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1128 AM CST Fri Jan 17 2020

NDZ043-044-180130-
/O.CON.KBIS.HW.W.0001.200117T2000Z-200118T0600Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
1028 AM MST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Bowman and Adams Counties.

* WHEN...From 1 PM this afternoon to 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-040>042-045-180130-
/O.CON.KBIS.WI.Y.0003.200117T2000Z-200118T0600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Sioux-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
and Solen
1128 AM CST Fri Jan 17 2020 /1028 AM MST Fri Jan 17 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 2 PM CST /1 PM MST/ this afternoon to midnight CST 
  /11 PM MST/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
187 
WWUS73 KBIS 172050
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
250 PM CST Fri Jan 17 2020

NDZ042-045-172200-
/O.CAN.KBIS.WI.Y.0003.000000T0000Z-200118T0600Z/
Grant-Sioux-
Including the cities of Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
250 PM CST Fri Jan 17 2020 /150 PM MST Fri Jan 17 2020/

...WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER 
ADVISORY...

Strong winds to 50 mph are still expected. The wind will combine
with light falling snow and existing light snow on the ground to
create widespread blowing and drifting snow. Plan on slippery 
road conditions. Blowing snow will significantly reduce 
visibility, with whiteout conditions in open country.

$$

NDZ043-044-180500-
/O.CON.KBIS.HW.W.0001.000000T0000Z-200118T0600Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
150 PM MST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Bowman and Adams Counties.

* WHEN...Through 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-040-041-180500-
/O.CON.KBIS.WI.Y.0003.000000T0000Z-200118T0600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
and New England
150 PM MST Fri Jan 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Through 11 PM MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
012 
WWUS73 KBIS 180059
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
659 PM CST Fri Jan 17 2020

NDZ043-044-180200-
/O.CAN.KBIS.HW.W.0001.000000T0000Z-200118T0600Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
559 PM MST Fri Jan 17 2020

...HIGH WIND WARNING IS CANCELLED...

The strongest winds have ended. A Wind Chill Advisory is now in
effect.

$$

NDZ031>033-040-041-180200-
/O.CAN.KBIS.WI.Y.0003.000000T0000Z-200118T0600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
and New England
559 PM MST Fri Jan 17 2020

...WIND ADVISORY IS CANCELLED...

The strongest winds have ended. A Wind Chill Advisory is now in
effect.

$$

EDWARDS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:42 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 16, 10:42 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1142 PM CST Thu Jan 16 2020

.UPDATE...
Issued at 1138 PM CST Thu Jan 16 2020

For late evening update have expanded winter weather advisory to
the west a bit as visibilities have dropped in blowing snow in
Linton and Carrington, with a little reduction in Harvey. Have
also trimmed off the wind chill advisory on the south, and
continued wind chill headlines over northern areas.

UPDATE Issued at 952 PM CST Thu Jan 16 2020

A little blowing snow is starting to show up in observations over
the James River Valley, so have adjusted blowing snow forecast a
bit. Expect this to increase some in coverage as the night
continues on. Otherwise, remainder of forecast remains in good
shape.

UPDATE Issued at 714 PM CST Thu Jan 16 2020

Going forecast remains on track. No major changes needed at this
time.

&&

.SHORT TERM...(This evening through Friday)
Issued at 418 PM CST Thu Jan 16 2020

Arctic air is shallowing this afternoon, and warm air advection is
expected to dominate the lower to middle troposphere through
Friday afternoon. However, the related low-level southerly flow
will bring winter weather hazards in the form of lingering cold
wind chills north and east, and blowing and significant drifting
snow, especially in the James River valley and far south central
ND.

Broad surface pressure falls and an intensifying low-level height
field will lead to strengthening low-level southerly winds as a
middle- and upper-level trough shifts into the Northern Rockies
and a surface low consolidates and moves into western SD Friday
afternoon. Despite a shallow, but intense low-level inversion,
the isallobaric response to these processes is already driving
strong southeast winds in western ND and that will shift into
central ND and the James River valley tonight and Friday. Low-
level wind fields in the latter locations will be strongest from
late tonight through midday Friday with forecast soundings taken
at Jamestown and Ellendale supporting potential mixing to 900 mb
with mean boundary layer winds around 25 kt. Low-impact blowing
and drifting snow in western ND this afternoon is expected to
become a greater problem in far south central ND and the James
River valley where the pre-existing snowpack is both deeper and
the snow age is lower. Thus, we have issued a Winter Weather
Advisory from 06 UTC tonight through Friday afternoon for the
Ashley, Jamestown, Carrington, LaMoure, and Ellendale areas to
message the blowing and drifting snow potential.

Otherwise, we extended a Wind Chill Advisory across central ND
through the evening, after which warming surface temperatures are
expected to bring wind chills out of advisory criteria. Along the
Canadian border low-level warming will be slowest to occur thanks
to a deeper Arctic air mass, so a Wind Chill Advisory is in effect
there until 12 UTC. However, later observational trends may allow
for some of the wind chill headlines to be cancelled a bit earlier.

By Friday afternoon, a frontal zone extending northward from the
low in western SD will be in place from southwestern into central
ND. The 12 UTC model suite simulates moderate to strong midlevel
frontogenesis in the vicinity of that baroclinic zone, midlevel
lapse rates around 7 C/km, and increasing QG-forcing aloft with
the approach of the middle- and upper-level shortwave trough. At
least initially, model-simulated soundings reveal a notable dry
layer centered around 700 mb and thus mean 850-500 mb relative
humidity values are sub-optimal for precipitation generation, but
by mid to late afternoon sufficient overlap of the forcing and
deep-layer moistening may exist for snow production, so we chose
to include 30 to 50 percent chances of precipitation in southwest
and central ND, despite a lack of QPF being directly produced by
most model simulations. Low-level moistening within the warm air
advection regime in central ND will also lead to low ceilings and
a low-level saturated layer warmer than -10 C that could have a
depth of 1 to 2 km, and moderate omega is forecast in that layer,
at least partly driven the aforementioned frontogenesis. Thus, we
have chosen to carry a chance of light freezing drizzle in the
forecast as well Friday afternoon in southwest and central ND.

Finally, given the potential for significant clouds and shallow
mixing on Friday, especially in central ND, we edged forecast
highs toward the lower end of guidance those areas. Significant
spread exists in potential outcomes, as exemplified by the GFS
based MOS (MAV) forecast at Bismarck of 40 F, while the NAM MOS
(MET) high temperature forecast is only 25 F. Again, given the
expected low ceilings, shallow mixing and cold snow pack, we
chose to lean a bit toward the cooler edge of guidance at this
time, but temperature forecast confidence is moderate at best.

.LONG TERM...(Friday night through Thursday)
Issued at 418 PM CST Thu Jan 16 2020

Blowing and drifting snow is expected to be a concern with blizzard
conditions possible in eastern North Dakota Friday evening through
Saturday. Warmer temperatures with dry conditions expected by early
next week.

Friday evening, the cold front is expected to progress west to
east across North Dakota with blustery northwest winds in its
wake. Moderate surface pressure rises overlaid with strong low
level winds (as indicated by 30-40 kt gusts in the mixed layer on
forecast soundings at KDIK/KBIS/KJMS) will deliver sustained winds
of 30-40 mph with wind gusts up to 55 mph across much of southern
North Dakota and the James River Valley region.

In conjunction, a 700 mb trough will deepen over the Northern Plains
as an upper-level jet streak ejects through the base of the central
plains trough. As the atmospheric column saturates the freezing
drizzle potential should transition to all snow by early Friday
evening. While mainly light snow is expected across most of
western/central North Dakota, there is the previously discussed
progressive banding setup in eastern North Dakota as increased
divergence aloft briefly lines up with the baroclinic zone along
the lower level frontal boundary Friday evening. Ensemble guidance
(12Z GEFS, 00Z ECMWF) is painting a probabilistic QPF window of
0.1"-0.3" through Saturday morning which seems reasonable, though
higher amounts may be possible if banding ingredients can line up
for a longer time period in the evening. An additional forecast
uncertainty will be snow ratios as cold air rushes in behind the
frontal passage. Given the strong winds expected (snowflake
fracturing) and the warmer layer at 700-800mb (riming), the
forecast ratios were nudged down to around 12:1 to 15:1, giving a
total of around 1-3 inches of accumulation in our James River
Valley counties through the Turtle Mountain area. Again locally
higher amounts are certainly possible given the banding potential
and ratio transition.

Combining the snowfall and wind combination, as well as the
antecedent snowpack, the blowing/drifting snow potential will
increase and maximize in much of eastern North Dakota Friday evening
through much of Saturday. Reduced visibility with blizzard
conditions will be possible as indicated by internal blowing snow
guidance. Even though a relative warm-up is expected on Friday,
temperatures are expected to stay below freezing which should
prevent any snowpack crusting from forming. This area is still
covered well by the ongoing Winter Storm Watch and will need to be
addressed as details in snowfall rates and wind speeds converge in
the coming shifts.

Following the frontal passage Friday night, temperatures on Saturday
struggle to rise much above their morning lows of -10 to 0 F.
Combined with the northwest winds, wind chill values of -25 to
around -40 below will be common across the state Saturday morning.
Under continued cold air advection, little recovery is expected with
wind chill advisory criteria expected through the day and into
Sunday morning. Temperatures recover slightly on Sunday with highs
into the positive single digits to around 10 above as modest warm
air advection develops.

The synoptic pattern becomes characterized by increasing mid-upper
level heights early next week with a milder airmass advecting from
the west. Dry conditions with warmer temperatures can be expected
with highs in the 20s to upper 30s through the middle of next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CST Thu Jan 16 2020

Low level wind shear will be a threat, particularly at KBIS,
KMOT, and KJMS. Overnight, winds will increase over the James
River Valley, resulting in MVFR visibility in blowing snow
affecting the KJMS terminal. Also, low clouds over the southwest
will result in areas of IFR cigs, including KDIK. On Friday, low
ceilings will develop over many locations, resulting in MVFR/IFR
cigs. Blowing snow remains a threat through the day over the James
River Valley with southeasterly winds. Further west, a cold front
enters the area in the afternoon, resulting in a wind shift to
the northwest with winds becoming gusty. This cold front pushes
east quickly, with strong winds behind it. Widespread blowing snow
develops over much of the eastern half of the state.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 6 AM CST Friday for NDZ001>005-010>013-
021-022.

Winter Storm Watch from Friday evening through Saturday
afternoon for NDZ005-013-023-025-036-037-047-048-050-051.

Winter Weather Advisory until 6 PM CST Friday for NDZ023-025-036-
037-046>048-050-051.

&&

UPDATE...JJS
SHORT TERM...CJS
LONG TERM...AE
AVIATION...JJS
Hazardous weather outlook, Jan 16, 9:58 PM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1058 PM CST Thu Jan 16 2020

NDZ009-017>020-031>035-040>045-180500-
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1058 PM CST Thu Jan 16 2020 /958 PM MST Thu Jan 16 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are possible in southwest North Dakota late
Friday afternoon and Friday night. Dangerous wind chills are
expected again across western and central North Dakota Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NDZ023-025-036-037-046>048-050-051-180500-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
1058 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Winter Weather Advisory for blowing and drifting snow is in
effect. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect until 6 PM CST Friday for
blowing and drifting snow.

A Winter Storm Watch is in effect from Friday evening through
Saturday afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NDZ005-013-180500-
Rolette-Pierce-
1058 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect tonight. See weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Watch is in effect from Friday evening through
Saturday afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NDZ001>004-010>012-021-022-180500-
Divide-Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McLean-
Sheridan-
1058 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect tonight. See weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:05 AM MSTBlizzard WarningBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more38 hr
Jan 17, 3:05 AM MSTWind Chill AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more56 hr
Jan 17, 3:05 AM MSTWinter Weather AdvisoryBISBottineau, Burleigh, McHenry, Sheridan32 hr
Jan 17, 3:06 AM MSTWind AdvisoryBISBillings, Golden Valley, Grant, Hettinger, Slope, Stark15 hr

Nearby

High Wind Warnings in North Dakota, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.